Arizona, 2008Lightning Strike in Arizona, July 23, 2008
July 23, 2008 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced lightning that stuck a man that was working on a fence about 5 miles west of Flagstaff.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced lightning that stuck a man that was working on a fence about 5 miles west of Flagstaff.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 9:40 AM MST, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 23, 9:40 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST WED JUL 23 2008
.SYNOPSIS...MONSOON MOISTURE WILL PERSIST THIS WEEK ACROSS EASTERN
ARIZONA WITH SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. WESTERN
ARIZONA WILL SEE DRIER CONDITIONS THROUGH THURSDAY...WITH ONLY
ISOLATED STORMS ANTICIPATED. MOISTURE IS EXPECTED TO INCREASE FROM
THE SOUTH BY THE WEEKEND...BRINGING A BETTER CHANCE OF THUNDERSTORMS
FOR ALL OF NORTHERN ARIZONA.
&&
.DISCUSSION...NORTHERN ARIZONA IS GENERALLY FREE OF PRECIPITATION AT
THE CURRENT TIME THIS MORNING...BUT ANOTHER ROUND OF SHOWERS IS
EXPECTED TO DEVELOP THROUGH THE DAY. FOCUS OF THUNDERSTORM ACTIVITY
LOOKS TO BE ACROSS EASTERN ARIZONA AGAIN TODAY AS A HIGH PRESSURE
RIDGE WILL BE SITUATED ALONG THE DESERT SOUTHWEST THROUGH THE
SOUTHERN ROCKIES. SOME DRYING AND STABILIZING FORCES WILL BE IN
PLACE FURTHER WEST...THOUGH ISOLATED SHOWERS WILL STILL BE POSSIBLE
WEST OF FLAGSTAFF. THERE IS STILL WEAK STORM MOTION ALONG WITH THE
RELATIVELY MOIST AIR MASS...SO URBAN AND SMALL STREAM FLOODING MAY
WELL BE THE WEATHER THREAT OF FOCUS TODAY...THOUGH ISOLATED SEVERE
HAIL OR WIND WILL ALSO BE POSSIBLE.
THE FLOW PATTERN ALOFT WILL LIKELY PROVIDE FOR A SOMEWHAT MOISTER
AIR MASS BY THE WEEKEND INTO EARLY NEXT WEEK...WITH THE CONTINUATION
OF SCATTERED THUNDERSTORMS ANTICIPATED FOR EACH DAY.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCT SHRA/TSRA EXPECTED TO DEVELOP
THIS AFTERNOON MAINLY EAST OF A K0V7-KFLG-KPRC LINE WITH ONLY ISOLD
ACTIVITY WEST. ISOLD IFR/MVFR CONDITIONS PSBL IN THE STRONGEST
STORMS. AFT 03Z...ACTIVITY DIMINISHING WITH ISOLD -SHRA/-TSRA PSBL
OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.
SATURDAY THROUGH MONDAY...A MOIST AND UNSTABLE AIRMASS WILL CONTINUE
TO BRING SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EACH DAY.
&&
PUBLIC.............KD
AVIATION/FIRE WX...DB
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 23, 9:30 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST WED JUL 23 2008
AZZ004>018-037>040-240300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST WED JUL 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS
NORTHERN ARIZONA...ESPECIALLY ACROSS EAST-CENTRAL ARIZONA NEAR AND
ADJACENT TO THE CHUSKA MOUNTAINS...EASTERN MOGOLLON RIM...AND WHITE
MOUNTAINS. STORM MOVEMENT WILL BE WEAK TODAY WITH LOCALLY HEAVY
RAIN...AND ANY ASSOCIATED SMALL STREAM FLOODING...LIKELY BEING THE
MAIN THREAT FROM ANY THUNDERSTORMS. GUSTY WINDS AND ISOLATED SEVERE
HAIL WILL BE POSSIBLE AS WELL IN THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MONSOON MOISTURE IS EXPECTED TO REMAIN OVER NORTHERN ARIZONA THROUGH
THE WEEKEND AND EARLY NEXT WEEK...BRINGING A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS TO THE NORTHLAND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Lightning, Coconino
- When
- July 23, 2:45 PM MST
- Where
- Coconino County, 3.46 mi WSW of Flagstaff
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 35.190, -111.710
A man was working on a fence when lightning hit nearby or hit the fence. The jolt knocked the man away and ripped the glove off his hand. He had numbness and tingling in his arm. He was transported to the hospital for observation.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 23 to 28, 20083 deaths · 2 events
- Hurricane and Tornado in Texas, July 23 to 28, 20084 injured · $1.4 billion · EF0 · 23 events
- Flash Flooding and Hail in New York, July 23 to 24, 2008$25 million · 1 in hail · 18 events
- Rip Current in Florida, July 23, 20081 death · 1 event
- Tornadoes and Tropical Storm in Texas, July 23 to 24, 2008$3.5 million · EF0 · 17 events
- Flash Flooding and Flooding in New York, July 23 to 24, 2008$2.4 million · 9 events
- Hail and Damaging Winds in New Jersey, July 23, 20082 injured · $670,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in Massachusetts, July 23, 20082 injured · $341,000 · EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, July 23, 20084 injured · $108,000 · 52 kt wind · 16 events
- Tornado and Flash Flooding in Rhode Island, July 23, 2008$170,000 · EF1 · 8 events
- Lightning Strike in Delaware, July 23, 20081 injured · $500,000 · 1 event
- Tornadoes and Hail in Virginia, July 23, 2008$192,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126918.